Research Papers

An Accurate Numerical Method for Solving Unsteady Isothermal Flow of a Gas Through a Semi-Infinite Porous Medium

[+] Author and Article Information
Kourosh Parand

Department of Computer Sciences,
Shahid Beheshti University,
Tehran 19697-64166, Iran
e-mail: k_parand@sbu.ac.ir

Mehdi Delkhosh

Department of Computer Sciences,
Shahid Beheshti University,
Tehran 19697-64166, Iran
e-mail: mehdidelkhosh@yahoo.com

Contributed by the Design Engineering Division of ASME for publication in the JOURNAL OF COMPUTATIONAL AND NONLINEAR DYNAMICS. Manuscript received January 8, 2017; final manuscript received July 1, 2017; published online October 9, 2017. Assoc. Editor: Dan Negrut.

J. Comput. Nonlinear Dynam 13(1), 011007 (Oct 09, 2017) (9 pages) Paper No: CND-17-1021; doi: 10.1115/1.4037225 History: Received January 08, 2017; Revised July 01, 2017

The Kidder equation, y(x)+2xy(x)/1βy(x)=0,x[0,),β[0,1] with y(0)=1, and y()=0, is a second-order nonlinear two-point boundary value ordinary differential equation (ODE) on the semi-infinite domain, with a boundary condition in the infinite that describes the unsteady isothermal flow of a gas through a semi-infinite micro–nano porous medium and has widely used in the chemical industries. In this paper, a hybrid numerical method is introduced for solving this equation. First, by using the method of quasi-linearization, the equation is converted to a sequence of linear ODEs. Then these linear ODEs are solved by using the rational Legendre functions (RLFs) collocation method. By using 200 collocation points, we obtain a very good approximation solution and the value of the initial slope y(0)=1.19179064971942173412282860380015936403 for β=0.50, highly accurate to 38 decimal places. The convergence of numerical results is shown by decreasing the residual errors when the number of collocation points increases.

Copyright © 2018 by ASME
Your Session has timed out. Please sign back in to continue.


Noye, B. J. , and Dehghan, M. , 1999, “ New Explicit Finite Difference Schemes for Two-Dimensional Diffusion Subject to Specification of Mass,” Numer. Methods Partial Differ. Equations, 15(4), pp. 521–534. [CrossRef]
Choi, H. J. , and Kweon, J. R. , 2016, “ A Finite Element Method for Singular Solutions of the Navier Stokes Equations on a Non-Convex Polygon,” J. Comput. Appl. Math., 292, pp. 342–362. [CrossRef]
Parand, K. , Abbasbandy, S. , Kazem, S. , and Rezaei, A. R. , 2011, “ An Improved Numerical Method for a Class of Astrophysics Problems Based on Radial Basis Functions,” Phys. Scr., 83(1), p. 015011. [CrossRef]
Parand, K. , and Hemami, M. , 2017, “ Numerical Study of Astrophysics Equations by Meshless Collocation Method Based on Compactly Supported Radial Basis Function,” Int. J. Appl. Comput. Math., 3(2), pp. 1053–1075. [CrossRef]
Kazem, S. , Rad, J. A. , Parand, K. , Shaban, M. , and Saberi, H. , 2012, “ The Numerical Study on the Unsteady Flow of Gas in a Semi-Infinite Porous Medium Using an RBF Collocation Method,” Int. J. Comput. Math., 89(16), pp. 2240–2258. [CrossRef]
Franke, R. , 1982, “ Scattered Data Interpolation: Tests of Some Methods,” Math. Comput., 38, pp. 181–200.
Rashedi, K. , Adibi, H. , Rad, J. A. , and Parand, K. , 2014, “ Application of Meshfree Methods for Solving the Inverse One-Dimensional Stefan Problem,” Eng. Anal. Boundary Elem., 40, pp. 1–21. [CrossRef]
Rad, J. A. , Kazem, S. , and Parand, K. , 2014, “ Optimal Control of a Parabolic Distributed Parameter System Via Radial Basis Functions,” Commun. Nonlinear Sci. Numer. Simul., 19(8), pp. 2559–2567. [CrossRef]
Parand, K. , Hossayni, S. A. , and Rad, J. A. , 2016, “ Operation Matrix Method Based on Bernstein Polynomials for Riccati Differential Equation and Volterra Population Model,” Appl. Math. Model., 40(2), pp. 993–1011. [CrossRef]
Hossayni, S. A. , Rad, J. A. , Parand, K. , and Abbasbandy, S. , 2015, “ Application of the Exact Operational Matrices for Solving the Emden-Fowler Equations Arising in Astrophysics,” Int. J. Ind. Math., 7(4), pp. 351–374.
Parand, K. , Dehghan, M. , and Taghavi, A. , 2010, “ Modified Generalized Laguerre Function Tau Method for Solving Laminar Viscous Flow: The Blasius Equation,” Int. J. Numer. Method. Heat Fluid Flow, 20(7), pp. 728–743. [CrossRef]
Parand, K. , Delafkar, Z. , Pakniat, N. , Pirkhedri, A. , and Kazemnasab Haji, M. , 2011, “ Collocation Method Using Sinc and Rational Legendre Functions for Solving Volterra's Population Model,” Commun. Nonlinear Sci. Numer. Simul., 16(4), pp. 1811–1819. [CrossRef]
Funaro, D. , and Kavian, O. , 1991, “ Approximation of Some Diffusion Evolution Equations in Unbounded Domains by Hermite Functions,” Math. Comput., 57(196), pp. 597–619. [CrossRef]
Guo, B. Y. , and Shen, J. , 2000, “ Laguerre-Galerkin Method for Nonlinear Partial Differential Equations on a Semi-Infinite Interval,” Numer. Math., 86(4), pp. 635–654. [CrossRef]
Guo, B. Y. , 1998, “ Gegenbauer Approximation and Its Applications to Differential Equations on the Whole Line,” J. Math. Anal. Appl., 226(1), pp. 180–206. [CrossRef]
Guo, B. Y. , 2000, “ Jacobi Approximations in Certain Hilbert Spaces and Their Applications to Singular Differential Equations,” J. Math. Anal. Appl., 243(2), pp. 373–408. [CrossRef]
Rad, J. A. , Parand, K. , and Abbasbandy, S. , 2015, “ Local Weak Form Meshless Techniques Based on the Radial Point Interpolation (RPI) Method and Local Boundary Integral Equation (LBIE) Method to Evaluate European and American Options,” Commun. Nonlinear Sci. Numer. Simul., 22(1), pp. 1178–1200. [CrossRef]
Rad, J. A. , Parand, K. , and Ballestra, L. V. , 2015, “ Pricing European and American Options by Radial Basis Point Interpolation,” Appl. Math. Comput., 251, pp. 363–377.
Delkhosh, M. , Delkhosh, M. , and Jamali, M. , 2012, “ Introduction to Green's Function and Its Numerical Solution,” Middle-East J. Sci. Res., 11(7), pp. 974–981.
Parand, K. , and Delkhosh, M. , 2017, “ Solving the Nonlinear Schlomilch's Integral Equation Arising in Ionospheric Problems,” Afr. Mat., 28(3), pp. 459–480. [CrossRef]
Baharifard, F. , Kazem, S. , and Parand, K. , 2016, “ Rational and Exponential Legendre Tau Method on Steady Flow of a Third Grade Fluid in a Porous Half Space,” Int. J. Appl. Comput. Math., 2(4), pp. 679–698. [CrossRef]
Parand, K. , and Delkhosh, M. , 2017, “ Accurate Solution of the Thomas-Fermi Equation Using the Fractional Order of Rational Chebyshev Functions,” J. Comput. Appl. Math., 317, pp. 624–642. [CrossRef]
Parand, K. , Yousefi, H. , Delkhosh, M. , and Ghaderi, A. , 2016, “ A Novel Numerical Technique to Obtain an Accurate Solution to the Thomas-Fermi Equation,” Eur. Phys. J. Plus, 131(7), p. 228. [CrossRef]
Adomian, G. , 1988, “ A Review of the Decomposition Method in Applied Mathematics,” J. Math. Anal. Appl., 135(2), pp. 501–544. [CrossRef]
Tatari, M. , Dehghan, M. , and Razzaghi, M. , 2007, “ Application of the Adomian Decomposition Method for the Fokker-Planck Equation,” Math. Comput. Model., 45(5–6), pp. 639–650. [CrossRef]
He, J. H. , 1999, “ Homotopy Perturbation Technique,” Comput. Method. Appl. Mech. Eng., 178(3–4), pp. 257–262. [CrossRef]
He, J. H. , 1998, “ Approximate Analytical Solution for Seepage Flow With Fractional Derivatives in Porous Media,” Comput. Method. Appl. Mech. Eng., 167(1–2), pp. 57–68. [CrossRef]
He, J. H. , 2003, “ Homotopy Perturbation Method: A New Nonlinear Analytical Technique,” Appl. Math. Comput., 135(1), pp. 73–79.
Abbasbandy, S. , Modarrespoor, D. , Parand, K. , and Rad, J. A. , 2013, “ Analytical Solution of the Transpiration on the Boundary Layer Flow and Heat Transfer Over a Vertical Slender Cylinder,” Quaestiones Math., 36(3), pp. 353–380. [CrossRef]
He, J. H. , 1997, “ A New Approach to Nonlinear Partial Differential Equations,” Commun. Nonlinear Sci. Numer. Simul., 2(4), pp. 230–235. [CrossRef]
Shakeri, F. , and Dehghan, M. , 2008, “ Numerical Solution of the Klein-Gordon Equation Via He's Variational Iteration Method,” Nonlinear Dyn., 51(1–2), pp. 89–97. [CrossRef]
Delkhosh, M. , and Delkhosh, M. , 2012, “ Analytic Solutions of Some Self-Adjoint Equations by Using Variable Change Method and Its Applications,” J. Appl. Math., 2012, p. 180806. [CrossRef]
He, J. H. , and Wu, X. H. , 2006, “ Exp-Function Method for Nonlinear Wave Equations,” Chaos Solitons Fractals, 30(3), pp. 700–708. [CrossRef]
Parand, K. , and Rad, J. A. , 2012, “ Exp-Function Method for Some Nonlinear PDE's and a Nonlinear ODE's,” J. King Saud Univ.-Sci., 24(1), pp. 1–10. [CrossRef]
Kidder, R. E. , 1957, “ Unsteady Flow of Gas Through a Semi-Infinite Porous Medium,” ASME J. Appl. Mech., 24, pp. 329–332.
Na, T. Y. , 1979, Computational Methods in Engineering Boundary Value Problems, Academic Press, New York.
Agarwal, R. P. , and O'Regan, D. , 2002, “ Infinite Interval Problems Modeling the Flow of a Gas Through a Semi-Infinite Porous Medium,” Stud. Appl. Math., 108(3), pp. 245–257. [CrossRef]
Baxley, J. V. , 1990, “ Existence and Uniqueness for Nonlinear Boundary Value Problems on Infinite Intervals,” J. Math. Anal. Appl., 147(1), pp. 122–133. [CrossRef]
Countryman, M. , and Kannan, R. , 1994, “ Nonlinear Boundary Value Problems on Semi-Infinite Intervals,” Comput. Math. Appl., 28(10–12), pp. 59–75. [CrossRef]
Panayotounakos, D. E. , Sotiropoulou, A. B. , Sotiropoulos, N. B. , and Manios, M. , 2007, “ Exact Analytic Solutions of the Porous Media and the Gas Pressure Diffusion ODEs in Non-Linear Mechanics,” Int. J. Non-Linear Mech., 42(1), pp. 157–163. [CrossRef]
Wazwaz, A. M. , 2001, “ The Modified Decomposition Method Applied to Unsteady Flow of Gas Through a Porous Medium,” Appl. Math. Comput., 118(2–3), pp. 123–132.
Wazwaz, A. M. , 2014, “ The Variational Iteration Method for Solving Linear and Nonlinear ODEs and Scientific Models With Variable Coefficients,” Cent. Eur. J. Eng., 4(1), pp. 64–71.
Parand, K. , Shahini, M. , and Taghavi, A. , 2009, “ Generalized Laguerre Polynomials and Rational Chebyshev Collocation Method for Solving Unsteady Gas Equation,” Int. J. Contemp. Math. Sci., 4(21), pp. 1005–1011.
Parand, K. , Taghavi, A. , and Shahini, M. , 2009, “ Comparison Between Rational Chebyshev and Modified Generalized Laguerre Functions Pseudospectral Methods for Solving Lane-Emden and Unsteady Gas Equations,” Acta Phys. Pol. B, 40(6), p. 1749.
Parand, K. , and Nikarya, M. , 2014, “ Solving the Unsteady Isothermal Gas Through a Micro-Nano Porous Medium Via Bessel Function Collocation Method,” J. Comput. Theor. Nanosci., 11(1), pp. 131–136. [CrossRef]
Parand, K. , and Hemami, M. , 2016, “ Application of Meshfree Method Based on Compactly Supported Radial Basis Function for Solving Unsteady Isothermal Gas Through a Micro-Nano Porous Medium,” Iranian J. Sci. Tech. Trans. A, epub.
Taghavi, A. , Parand, K. , Shams, A. , and Sofloo, H. G. , 2010, “ Spectral Method for Solving Differential Equation of Gas Flow Through a Micro-Nano Porous Media,” J. Comput. Theor. Nanosci., 7(3), pp. 542–546. [CrossRef]
Taghavi, A. , Parand, K. , and Fani, H. , 2009, “ Lagrangian Method for Solving Unsteady Gas Equation,” Int. J. Math. Comput. Phys. Electr. Comp. Eng., 3(11), pp. 991–995.
Noor, M. A. , and Mohyud-Din, S. T. , 2009, “ Variational Iteration Method for Unsteady Flow of Gas Through a Porous Medium Using He's Polynomials and Padé Approximate,” Comput. Math. Appl., 58(11–12), pp. 2182–2189. [CrossRef]
Khan, Y. , Faraz, N. , and Yildirim, A. , 2010, “ Series Solution for Unsteady Gas Equation Via MLDM-Padé Technique,” World Appl. Sci. J., 9, pp. 27–31.
Rezaei, A. R. , Parand, K. , and Pirkhedri, A. , 2011, “ Numerical Study on Gas Flow Through a Micro-Nano Porous Media Based on Special Functions,” J. Comput. Theor. Nanosci., 8(2), pp. 282–288. [CrossRef]
Mohyud-Din, S. T. , Yildirim, A. , and Hosseini, M. M. , 2010, “ Variational Iteration Method for Initial and Boundary Value Problems Using He's Polynomials,” Int. J. Differ. Equations, 2010, p. 426213. [CrossRef]
Maleki, M. , Hashim, I. , and Abbasbandy, S. , 2012, “ Analysis of IVPs and BVPs on Semi-Infinite Domains Via Collocation Methods,” J. Appl. Math., 2012, p. 696574.
Rad, J. A. , Ghaderi, S. M. , and Parand, K. , 2011, “ Numerical and Analytical Solution of Gas Flow Through a Micro-Nano Porous Media: A Comparison,” J. Comput. Theor. Nanosci., 8(10), pp. 2033–2041. [CrossRef]
Abbasbandy, S. , 2012, “ Numerical Study on Gas Flow Through a Micro-Nano Porous Media,” Acta Phys. Pol. A, 121(3), pp. 581–585. [CrossRef]
Upadhyay, S. , and Rai, K. N. , 2014, “ Collocation Method Applied to Unsteady Flow of Gas Through a Porous Medium,” Int. J. Appl. Math. Res., 3(3), pp. 251–259. [CrossRef]
Gheorghiu, C. I. , 2015, “ Laguerre Collocation Solution vs. Analytic Results for Singular Semilinear BVPs on the Half Line,” ROMAI J., 11(1), pp. 69–87.
Iacono, R. , and Boyd, J. P. , 2015, “ The Kidder Equation: uxx+2xux/1−αu=0,” Stud. Appl. Math., 135(1), pp. 63–85. [CrossRef]
Kazem, S. , Abbasbandy, S. , and Kumar, S. , 2013, “ Fractional-Order Legendre Functions for Solving Fractional-Order Differential Equations,” Appl. Math. Modell., 37(7), pp. 5498–5510. [CrossRef]
Szego, G. , 1975, Orthogonal Polynomials, 4th ed., American Mathematical Society, Providence, RI.
Conte, S. D. , and de Boor, C. , 1981, Elementary Numerical Analysis, McGraw-Hill, New York.
Bellman, R. E. , and Kalaba, R. E. , 1965, Quasilinearization and Nonlinear Boundary-Value Problems, Elsevier, New York.
Kalaba, R. , 1957, “ On Nonlinear Differential Equations, the Maximum Operation and Monotone Convergence,” RAND Corporation, Santa Monica, CA.
Parand, K. , Ghasemi, M. , Rezazadeh, S. , Peiravi, A. , Ghorbanpour, A. , and Tavakoli Golpaygani, A. , 2010, “ Quasilinearization Approach for Solving Volterra's Population Model,” Appl. Comput. Math., 9(1), pp. 95–103.
Krivec, R. , and Mandelzweig, V. B. , 2008, “ Quasilinearization Approach to Computations With Singular Potentials,” Comput. Phys. Commun., 179(12), pp. 865–867. [CrossRef]
Rezaei, A. , Baharifard, F. , and Parand, K. , 2011, “ Quasilinearization-Barycentric Approach for Numerical Investigation of the Boundary Value Fin Problem,” Int. J. Comput. Electr. Autom. Control Info. Eng., 5(2), pp. 194–201.
Mandelzweig, V. B. , and Tabakin, F. , 2001, “ Quasilinearization Approach to Nonlinear Problems in Physics With Application to Nonlinear ODEs,” Comput. Phys. Commun., 141(2), pp. 268–281. [CrossRef]
Boyd, J. P. , 2000, Chebyshev and Fourier Spectral Methods, 2nd ed., Dover Publications, Mineola, NY.
Canuto, C. , Hussaini, M. Y. , Quarteroni, A. , and Zang, T. A. , 1987, Spectral Methods in Fluid Dynamic, Springer-Verlag, New York.
Guo, B. Y. , 1998, Spectral Methods and Their Applications, World Scientific Publishing, Singapore. [CrossRef]


Grahic Jump Location
Fig. 1

Graphs of the logarithm of coefficients |ai| for various values of L, m = 200 and sixth iteration to calculate an approximation of the optimal value of L

Grahic Jump Location
Fig. 3

Graph of the logarithm of coefficients |ai| with m = 200 and n = 6 for showing the convergence of the method

Grahic Jump Location
Fig. 2

Graph of residual errors RESnm with m=100,125,150,175,200, n = 6 and β=0.50 for showing the convergence of the method



Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In